Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 520, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 29, 2004, 6:59 PM CDT for Cherokee County, Plymouth County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 6:59 PM CDT (23:59 UTC)
- Expired
- Aug 29, 2004, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, IA, Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 292359 SVRFSD IAC035-149-300045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 658 PM CDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CHEROKEE COUNTY IN NORTHWEST IOWA EASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 745 PM CDT * AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MERRILL..MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REMSEN AROUND 720 PM CDT QUIMBY...CLEGHORN AROUND 745 PM CDT AT 653 PM CDT...QUARTER SIZE HAIL WAS REPORTED 3 MILES NORTH OF HINTON. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4279 9630 4261 9630 4257 9559 4282 9559 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:34 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 29, 2:34 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 234 PM CDT SUN AUG 29 2004 .DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPR AIR ANALYSIS INDCD BROAD TROF OVR THE UPPR MIDWEST WITH A RIDGE OVR THE SERN US AND ALNG THE WEST COAST. 85KT SPEED MAX WAS DIVING INTO THE NRN PLAINS ON W/NWRLY FLOW ASSOCIATED WITH SHRTWV ENERGY OVR NE WY AND ND. LO LVL MOISTURE CONT TO BE LACKING FM THE NRN PLAINS WITH ONLY A +5 H85 DP AT KLBF. 18Z SUBJECTIVE SFC ANLYS INDCD CDFNT FM KABR TO KMHE TO KONL. PREFRONTAL TROF EXTENDD S INTO CNTRL NEB. THERE WAS ALSO ANOTHER PREFRONTAL TROUGH ALNG THE I-29 CORRIDOR. LATEST SCANS FM KFSD 88-D INDC -TSRA DVLPNG ALNG THE SECOND TROUGH OVR SW MN. FORECAST...UPPR LVL SHRTWV IS NOW OVR WRN MN PER 1845Z WV IMAGERY. THUS MOST OF THE NRN/WRN CWA NOW INTO SUBSIDENCE WHILE THE ERN FA REMAINS IN WEAK LARGE SCALE FORCING FOR LIFT. LATEST MESO-ANALYSIS INDCS ATMOSPHERE ALNG I-29 TROUGH HAS BECOME WEAKLY UNSTABLE AND ONLY WEAKLY CAPPED. THUS WOULD EXPECT ISO/SCT TSRA TO CONT TO DVLP SWD ALNG TROUGH INTO NW IA THRU THE REST OF THE AFTN. WEB-BULB HEIGHTS ARE AROUND 8 K FT AND WITH AROUND 500-1000 J/KG OF MUCAPE WITH SUFFICIENT SHEAR...AN ISO SVR STORM CAN NOT BE RULED OUT...BUT SIG SVR WX NOT EXPECTED. OTHERWISE CDFNT WL BE SLOW TO MV THRU CWA TONIGHT...BUT SHLD CLR BY 12Z MON. HAVE LOWERED GOING LOWS BELOW GUIDANCE OVR THE WRN CWA WITH CLR SKIES/DRY AIR AND LIGHT WINDS. SFC HI SLIDES ACRS THE CWA ON MONDAY WITH MOSTLY CLR SKIES. GOING TMPS LOOK GOOD. NWRLY UPPR LVL FLOW WL CONT THRU TUESDAY WITH WAA KICKING IN ON MON NIGHT THRU TUES NIGHT. SOME MOISTURE RETURN IS LIKELY...BUT AT THIS TIME IT LOOKS LIKE IT WILL BE INSUFFICIENT TO OVERCOME INCREASINGLY WARM MID LVL TEMPS. THUS HAVE LEFT FORECAST DRY. ETA/GFS DIVERGE ON WED AS GFS DVLPS CONVECTIVE VORT OVR NE CO AND LIFTS THIS INTO ERN NEB DURING THE DAY...WHILE THE ETA INCS UPPR LVL RIDGE BUILDING IN WITH VERY WARM TO HOT TMPS. ALTHOUGH CANADIAN/ECMWF SHOWS INDICATIONS OF THIS SHRTWV IN CO...FEEL THE GFS OVER AMPLIFIES FEATURE AND THUS WL LEAVE THE FORECAST DRY. WL NOT GO AS WARM AS THE ETA FOR HIGHS THOUGH AS SOME CLDS FROM WHAT-EVER DVLPS IN NE CO MAY AFFECT HIGHS. EXTENDED...MEDIUM RANGE MDLS SEEM TO BE IN AGREEMENT ON MOVING CDFNT THRU FASTER TOWARD FRI AND THUS HAVE SPED UP TIMING OF PRECIP TO THURS NIGHT. SYSTEM DOES NOT LOOK REAL IMPRESSIVE AND THUS WIDESPREAD PRECIP IS NOT EXPECTED AND WL CONT WITH LO CHC POPS. OTHERWISE WK SFC HI BUILDS IN FOR SAT BEFORE RETURN FLOW STARTS ON SUN. HAVE SIG DECREASED GOING TMPS FOR THE EXTENDED WITH WED/THUR BEING THE WARMEST DAY. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BOUSTEAD
Hazardous weather outlook, Aug 29, 5:49 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 549 PM CDT SUN AUG 29 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 549 PM CDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS STILL A SLIGHT CHANCE OF A FEW THUNDERSTORMS DEVELOPING THROUGH EARLY TONIGHT AHEAD OF COOL FRONT...SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX CITY IOWA. THE FRONT AND ANY CHANCE OF THUNDERSTORMS WILL MOVE SOUTHEAST OF THE AREA BY 10 PM CDT. IF ANY THUNDERSTORMS DEVELOP...A FEW WOULD CONTAIN SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Aug 29, 3:15 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 2 E FULDA 43.87N 95.56W
08/29/2004 1.00 INCH MURRAY MN TRAINED SPOTTER
A FEW QUARTERS, MOSTLY PEA TO MARBLE SIZE
&&
RSRLocal storm report, Aug 29, 3:29 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 13 W WINDOM 43.87N 95.38W
08/29/2004 0.88 INCH COTTONWOOD MN PUBLIC
DIME TO NICKEL SIZE HAIL
&&
RSRThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:10 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 50 min |
| Aug 29, 6:48 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.